Colorado, 2005Winter Weather in Colorado, March 30 to 31, 2005
March 30 to 31, 2005 · NWS GJT · 8 events in 8 counties and zones
A storm system produced 5 to 15 inches of snow across the mountains of western Colorado. Strong winds were reported over Douglas Pass on the Tavaputs Plateau.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system produced 5 to 15 inches of snow across the mountains of western Colorado. Strong winds were reported over Douglas Pass on the Tavaputs Plateau. Local snowfall amounts up to 2 feet occurred across the Park Range in northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 29, 9:18 PM MST, 2 hours 42 minutes earlier.
Area forecast discussion, Mar 29, 9:18 PM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
918 PM MST TUE MAR 29 2005
UPDATED TO ADD ZONES 9 AND 18 TO THE WINTER WEATHER ADVISORY.
.SHORT TERM (TONIGHT THROUGH THURSDAY)...CLEARING SKIES MOVING IN
BEHIND REMNANTS OF THE COLD FRONT THAT PLAGUED THE WESTERN COLORADO
FOR MOST OF THE DAY. PRECIPITATION AND CLOUDS OVER THE CWA ARE SLOWLY
DISSIPATING AS THE MAIN CONVECTIVE AREA MOVES EAST TO THE FRONT
RANGE. ENOUGH SNOWFALL APPEARS ON RADAR TO CONTINUE THE ADVISORIES
FOR ZONES 9...10...AND 18 UNTIL EXPIRATION TIME...6 PM.
CLEARING SKIES WILL BE BRIEF THIS EVENING AS THE NEXT STORM IS
POISED O MOVE IN. THIS STORM HAS BETTER OROGRAPHICS THAN TODAYS
SYSTEM...BUT NOT AS MUCH DYNAMICS. THE MODELS DONT SHOW ANY HINTS
THAT THIS NEXT SYSTEM WILL STRENGTHEN AND STALL OVER COLORADO AS DID
THIS MORNINGS STORM. IT APPEARS TO HAVE ENOUGH MOISTURE AND IS COLD
ENOUGH TO JUSTIFY A WINTER WEATHER ADVISORY FOR THE MOUNTAINS OF
NORTHERN COLORADO AND NORTHEAST UTAH. WILL GO FOR A BROAD 6 TO 12
INCHES IN CO ZONES 3/4/ AND 13 AND UT ZONES 23/25.
WEDNESDAY AND WED NIGHT: THE MAIN PUNCH OF THE STORM SHOULD LAST
THROUGH THE MORNING...THEN IT SHOULD DIMINISH THROUGH THE AFTERNOON.
FAST CLEARING SHOULD RESULT IN QUITE COLD TEMPERATURES OVER THE
WESTERN HALF OF THE CWA WED NGT. HAVE GONE AT OR BELOW COLDEST
GUIDANCE IN GENERAL. THERE SHOULD BE A GOOD CHANCE OF FROST
OVERNIGHT.
THURSDAY...STRONG RIDGING AND DRY...NORTHERLY FLOW MOVE IN THURSDAY.
THE AREA SHOULD SEE PLENTY OF SUN BY THURSDAY AFTERNOON. HAVE GONE
NEAR THE WARMEST GUIDANCE TEMPS.
LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
THURSDAY NIGHT-SUNDAY: AS THE PERIOD BEGINS...UPPER RIDGE MOVES OVER
THE GREAT BASIN TO THE NORTHERN ROCKIES RESULTING IN GOOD NORTHWEST
FLOW OVER THE FORECAST AREA. FLOW RELAXES AND BECOMES WEST BY FRI AS
RIDGE AXIS MOVES OVERHEAD AND FLATTENS. WARMING TREND BEGINS BY FRI
CONTINUING THROUGH THE WEEKEND AS DRY CONDITIONS PREVAIL. TEMPS WILL
CLIMB TO ABOVE NORMALS BY THE WEEKEND.
SUNDAY NIGHT-TUESDAY: THE FLOW BECOMES MORE WESTERLY AS A SHORTWAVE
TROUGH MOVES ONSHORE OVER THE PACIFIC NORTHWEST. THE EC AND GFS SHOW
GOOD AGREEMENT IN TIMING/STRENGTH WITH THEIR 29/12Z RUNS (BETTER THAN
PREVIOUS RUNS). STILL LOOKS LIKE MOISTURE WILL BE LIMITED AND EXPECT
THE SOLUTION WILL CONTINUE TO EVOLVE...SO HAVE NOT INCREASED POPS
WITH THIS PACKAGE. AT THIS TIME LOOKS LIKE BEST TIMING IS FOR MON
WITH FAVORED AREA OVER THE NORTH. DRIER CONDITIONS FOR TUE AS TROUGH
MOVES EAST.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY CO ZONES
3/4/9/13 AND 18.
.UT...WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY FOR
UT ZONES 23 AND 25.
&&
CC/EH/NL/JRHazardous weather outlook, Mar 29, 9:24 PM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
924 PM MST TUE MAR 29 2005
COZ001-002-005>008-010>012-014-017-019>023-UTZ022-024-027>029-301400-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
924 PM MST TUE MAR 29 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS...AND THE
SOUTHERN AND CENTRAL MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO.
.DAY ONE...REST OF TONIGHT...
SCATTERED SNOW SHOWERS ARE EXPECTED ACROSS THE THE AREA TONIGHT.
LOCAL ACCUMULATIONS UP TO 2 INCHES ARE POSSIBLE OVER MOUNTAIN
AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOW SHOWERS...ESPECIALLY OVER THE MOUNTAINS...WILL INCREASE
WEDNESDAY AFTERNOON...BEFORE DECREASING DURING THE EVENING. DAMAGING
FROST IS LIKELY FOR MOST VALLEYS WEDNESDAY NIGHT. AFTER WEDNESDAY
NIGHT...THE NEXT CHANCE OF SNOW FOR EASTERN UTAH AND WESTERN COLORADO
WILL MOVE INTO THE AREA LATE SUNDAY NIGHT AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT YOU ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT PRECIPITATION TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.
COZ003-004-009-013-018-UTZ023-025-301400-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GRAND AND BATTLEMENT MESAS-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-
924 PM MST TUE MAR 29 2005
...WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS OF
EASTERN UTAH AS WELL AS THE NORTHERN AND PORTIONS OF THE CENTRAL AND
SOUTHWEST MOUNTAINS OF WESTERN COLORADO.
.DAY ONE...REST OF TONIGHT...
PERIODS SNOW...BECOMING HEAVY AT TIMES...ARE EXPECTED ACROSS THE
AREA TONIGHT. LOOK FOR HAZARDOUS DRIVING CONDITIONS ON HIGHWAY 40
ACROSS RABBIT EARS PASS...HIGHWAY 139 OVER DOUGLAS PASS...HIGHWAY
191 OVER THE EASTERN UINTA MOUNTAINS...HIGHWAY 65 OVER THE GRAND MESA
AND HIGHWAY 550 OVER THE WESTERN SAN JUAN MOUNTAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOW WILL PERSIST THROUGH WEDNESDAY WITH 5 TO 9 INCHES OF NEW
ACCUMULATIONS EXPECTED BY EARLY WEDNESDAY EVENING. SNOW WILL DIMINISH
WEDNESDAY NIGHT. THE NEXT CHANCE OF SNOW WILL DEVELOP LATE SUNDAY
NIGHT AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT YOU ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT PRECIPITATION TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.
Winter Weather, Roan and Tavaputs Plateaus
- When
- March 30, 12:00 AM MST to March 31, 12:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Winter Weather, Elkhead and Park Mountains
- When
- March 30, 12:00 AM MST to March 31, 12:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Winter Weather, Flattop Mountains
- When
- March 30, 12:00 AM MST to March 31, 12:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 30, 12:00 AM MST to March 31, 12:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Winter Weather, Grand and Battlement Mesas
- When
- March 30, 12:00 AM MST to March 31, 12:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Winter Weather, Southwestern San Juan Mountains
- When
- March 30, 12:00 AM MST to March 31, 12:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- March 30, 12:00 AM MST to March 31, 12:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Winter Weather, West Elk and Sawatch Mountains
- When
- March 30, 12:00 AM MST to March 31, 12:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, March 30 to 31, 2005$1.9 million · 1.75 in hail · 33 events
- Tornado and Hail in Wisconsin, March 30, 2005$380,000 · F0 · 46 events
- Tornadoes and Hail in Illinois, March 30, 2005$70,000 · F1 · 53 events
- Flooding and Hail in Illinois, March 30, 2005$103,000 · 1.75 in hail · 59 events
- Tornadoes and Hail in Iowa, March 30, 2005$123,000 · F1 · 22 events
- Hail in Alabama, March 30 to 31, 2005$81,000 · 1.75 in hail · 5 events
- Hail in Alabama, March 30, 2005$45,000 · 2 in hail · 3 events
- Hail and Damaging Winds in Michigan, March 30, 2005$35,000 · 50 kt wind · 4 events
- Tornado and Hail in Minnesota, March 30, 2005$18,000 · F0 · 13 events
- Hail and Damaging Winds in Illinois, March 30, 2005$18,000 · 1.75 in hail · 11 events
- Tornadoes and Hail in Iowa, March 30, 2005$25,000 · F0 · 3 events
- Hail in Alabama, March 30, 2005$27,000 · 1.75 in hail · 1 event